Fungal Infection Diagnosis
Most often a diagnosis of fungal infection can be easily made by visualizing the affected area only, but sometimes a non-painful scraping of the skin will be needed for examination under the microscope. A scraping is done and sent to the lab for a period of one month to see if fungus is present.
Ringworm is the common name for “tinea capitis”, or fungal infection on the scalp. This infection can cause hair loss, as well as itching, flaking, and sometimes scarring on the scalp. Because the fungal infection is not only on the skin, but down in the hair follicles as well, tinea capitis must be treated with oral medications, often for 6 weeks at a time. It is important that you take the medication every day, or twice a day with some medications, for entire 6 weeks, even if it looks like the infection is gone. If you skip days or stop your medication, the fungus may become resistant to medication and may not be treatable in the future.
Athlete’s Foot (tinea pedis)
Athlete’s foot is the term for “tinea pedis”, or fungal infection of the skin of the feet and between the toes. It is contagious, and people are often infected after going barefoot around someone who has the fungal infection. It is treated by applying anti-fungal creams to the entire surface of the foot (top, bottom, sides, and between the toes) once or twice a day (depending on medication used) for as long as a month. Once a person has had tinea pedis, it is very common for them to become re-infected.
Jock Itch (tinea cruris)
Jock itch is the term for “tinea cruris” or fungal infection of the skin of the groin. It is contagious, and can be transferred between sexual partners. In addition, if you have fungus on your feet, it can be transferred up to groin. Tinea cruris is treated by applying antifungal creams to the groin area once or twice a day (depending on the medication used) for as long as a month.
It is very common for people who have had fungal skin infections to become re-infected. It is very important to use the anti-fungal pills and creams for the entire time they are prescribed, even if the rash appears to be gone. Stopping the medications early can lead to recurrence of the rash and can make the fungus less responsive to the medications next time.